Alert archive / California / Special Marine Warnings in 2012

Special Marine Warning 4, NWS Eureka, CA

March 16, 2012

NWS Eureka, CA issued this special marine warning at Mar 16, 2012, 3:32 PM PDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2012, 3:32 PM PDT (22:32 UTC)
Expired
Mar 16, 2012, 4:00 PM PDT
In force
28 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 62 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WHUS56 KEKA 162232
SMWEKA
PZZ450-162300-
/O.NEW.KEKA.MA.W.0004.120316T2232Z-120316T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE
332 PM PDT FRI MAR 16 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
  OVER PACIFIC WATERS...
  INCLUDING TRINIDAD...

* UNTIL 400 PM PDT

* AT 325 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF STRONG WINDS 34 KNOTS OR GREATER 17 NM SOUTHWEST OF
  TRINIDAD...OR ABOUT 7 NM NORTHWEST OF HUMBOLDT BAY NORTH JETTY...
  MOVING NORTHEAST AT 45 KNOTS.

* THIS AREA OF STRONG WINDS WILL OTHERWISE REMAIN AWAY FROM   
SIGNIFICANT COASTAL LANDMARKSCOASTAL WATERS FROM PT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

&&

LAT...LON 4121 12411 4115 12413 4114 12416 4107 12415
      4104 12411 4099 12411 4092 12413 4088 12415
      4077 12430 4083 12442 4131 12409
TIME...MOT...LOC 2230Z 219DEG 44KT 4087 12430

$$

BC
1 follow-up statement
137 
FZUS76 KEKA 162254
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
354 PM PDT FRI MAR 16 2012

PZZ450-162304-
/O.EXP.KEKA.MA.W.0004.000000T0000Z-120316T2300Z/
354 PM PDT FRI MAR 16 2012

...SPECIAL MARINE WARNING WILL EXPIRE AT 400 PM PDT...

THE AFFECTED AREA WAS...
COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
OVER PACIFIC WATERS...
INCLUDING TRINIDAD...

LAT...LON 4121 12411 4115 12413 4114 12416 4107 12415
      4104 12411 4099 12411 4092 12413 4088 12415
      4077 12430 4083 12442 4131 12409
TIME...MOT...LOC 2254Z 219DEG 44KT 4110 12405

$$

BFG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Mar 16, 9:08 AM PDT, 6 hours 24 minutes earlier.

Area forecast discussion, Mar 16, 9:08 AM PDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
908 AM PDT FRI MAR 16 2012

.SYNOPSIS...
STEADIER RAIN MAY TAPER TO SHOWERS BRIEFLY TODAY BEFORE ANOTHER
SHOT OF HEAVY RAIN AND GUSTY WINDS ARRIVES WITH A COLD FRONT THIS
AFTERNOON AND THIS EVENING. COLDER AND DRIER AIR WILL ARRIVE FOR
THE WEEKEND BUT A FEW SCATTERED SHOWERS WILL LINGER AND COULD
CONTAIN SMALL HAIL. THE WEATHER PATTERN WILL REMAIN WET THROUGH
NEXT WEEK.

.UPDATE...
UPDATED QPF WITH THE LATEST FROM THE RFC. THIS RAISED QPF OVER
MENDOCINO COUNTY FOR THIS AFTERNOON. THE LATEST WAVE OF PRECIP TO
MOVE OVER THE AREA IS SLOWLY PUSHING SOUTH AND MORE RAIN THAN
PREVIOUSLY THOUGHT IS EXPECTED OVER MENDOCINO COUNTY. A BRIEF
BREAK IN THE RAIN IS EXPECTED NORTH OF CAPE MENDOCINO THIS
MORNING...BUT THIS IS EXPECTED TO QUICKLY FILL BACK IN THIS
AFTERNOON. WILL KEEP THE GOING FORECAST OF PERIODS OF RAIN AND MAY
ISSUE A NOWCAST TO DEAL WITH THE SHORT TERM BREAKS IN THE
RAINFALL. MKK

&&

.PREV DISCUSSION... /ISSUED 409 AM PDT FRI MAR 16 2012/

SYNOPSIS...
STEADIER RAIN MAY TAPER TO SHOWERS BRIEFLY TODAY BEFORE ANOTHER
SHOT OF HEAVY RAIN AND GUSTY WINDS ARRIVES WITH A COLD FRONT THIS
AFTERNOON AND THIS EVENING. COLDER AND DRIER AIR WILL ARRIVE FOR
THE WEEKEND BUT A FEW SCATTERED SHOWERS WILL LINGER AND COULD
CONTAIN SMALL HAIL. THE WEATHER PATTERN WILL REMAIN WET THROUGH
NEXT WEEK.

DISCUSSION...
WEAKENING COLD FRONT AND UPPER LEVEL SHORTWAVE ASSOCIATED WITH LOW
PRESSURE TRACKING ONSHORE IN BRITISH COLUMBIA IS IN THE PROCESS OF
CROSSING NORTHWEST CALIFORNIA EARLY THIS MORNING. THERE APPEARS TO
BE SOME VISUAL REPRESENTATION OF THIS ON THE RADAR AT THIS EARLY
HOUR WITH A LINE OF WEAK CONVECTION PRESSING SOUTHEASTWARD AND WINDS
SHIFTING FROM SOUTH TO SOUTHWEST. THERE WERE EVEN A COUPLE LIGHTNING
STRIKES DETECTED JUST OFFSHORE OF THE SRN OREGON COAST. EXPECT RAIN
TO TEND TO BECOME MORE SHOWERY AND LIGHTER BEHIND THIS LINE WHICH
WILL BE SLOW TO TRACK SE AS THE FRONT STALLS. SUBTROPICAL MOISTURE
PLUME WILL CONTINUE TO BE AIMED AT NW CA TODAY BUT SUSPECT THERE
WILL BE SOME DRY WX TIMES BEFORE THE NEXT MUCH MORE POTENT SYSTEM
ARRIVES LATE THIS AFTERNOON/THIS EVENING. SMALL BUT TIGHTLY WOUND
AND DYNAMIC LOW PRESSURE SYSTEM WILL MOVE ONSHORE OVER OREGON LATE
TODAY PUSHING A RATHER STRONG COLD FRONT ACROSS NW CA. EXPECT A 3-4
HOUR PERIOD OF MODERATE TO HEAVY RAIN ALONG WITH STRONG GUSTY WINDS
AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON AND THIS EVENING.
RAIN AMOUNTS THROUGH TONIGHT WILL TOTAL ANOTHER HALF INCH TO AN INCH
ON AVERAGE. POOR DRAINAGE LOW LYING AND URBAN AREAS WILL BE SUBJECT
TO BRIEF MINOR FLOODING AS THE FRONT MOVES THROUGH INTO THE
OVERNIGHT. SECONDARY AND MUCH MORE POTENT JET STREAK ASSOCIATED WITH
DEEPENING UPPER TROUGH WILL STAY WELL OFFSHORE AND HEAD SOUTHWARD
INTO SRN CALI WHICH WILL LIMIT THE PUNCH OF THIS SYSTEM TO A DEGREE
AND DIRECT THE SUBTROPICAL MOISTURE PLUME WELL SOUTHWARD. WHAT THIS
ALL MEANS IS MUCH DRIER BUT COLDER AND UNSTABLE AIR ARRIVING IN THE
WAKE OF THE FRONT TONIGHT...AND REMAINING IN PLACE THROUGH SATURDAY
NIGHT. SNOW LEVELS WILL CRASH OVERNIGHT BUT BULK OF THE
PRECIPITATION WILL BE OVER BEFORE SNOW LEVEL DROPS TO THE MAJOR
PASSES. EVEN THEN TREND HAS BEEN FOR LESSER AMOUNTS AT THE HIGHER
ELEVATIONS. PERHAPS LOOKING AT 3 TO 6 INCHES ABOVE 4K OR 4.5K FT.

DUE TO AFOREMENTIONED ORIENTATION OF THE UPPER LEVEL SYSTEM THERE
WILL NOT BE MUCH SYNOPTIC LIFT AND A LACK OF MOISTURE SATURDAY INTO
SATURDAY NIGHT. THINK SHOWERS WILL TEND TO BE OVER THE HIGHER
TERRAIN DURING THE AFTERNOON BUT STILL SOME ISOLATED ACTIVITY NEAR
THE COAST. WE ARE PROBABLY TOO PESSIMISTIC WITH SKY COVER AS THERE
WILL LIKELY BE SOME SUNSHINE ESPECIALLY BY SATURDAY EVENING. THAT
SAID ANY SHOWER WILL BE CAPABLE OF BURSTS OF SMALL HAIL WITH ALL OF
THE COLD AIR ALOFT SATURDAY. BY SUNDAY THE AIRMASS WILL BEGIN TO
MODERATE WITH RISING HEIGHTS AND INCREASINGLY STABLE AIR SO OPTED TO
REMOVE MENTION OF THUNDER. UPPER JET AHEAD OF RIDGING MAY RESULT IN
SOME SHOWERS AND MORE CLOUDS SUNDAY ALONG THE NORTH COAST BUT DO NOT
EXPECT ANYTHING SIGNIFICANT. MONDAY WILL LIKELY BE A MAINLY DRY DAY
BUT WITH WARM FRONT APPROACHING LATE IN THE DAY KEPT CHC SHOWERS IN.
MIDWEEK IS LOOKING WET AGAIN ESPECIALLY NORTH OF CAPE MENDO. MADE
FEW CHANGES TO THAT PERIOD GIVEN RECENT MODEL VARIABILITY AND
DIFFICULTY IN TIMING SHORTWAVES.   AAD

AVIATION...A SERIES OF FRONTS ASSOCIATED WITH A STRONG UPPER TROUGH
OF LOW PRESSURE WILL MAINTAIN SIGNIFICANT SHOWER AT ALL TERMINALS
FOR THE NEXT FEW DAYS. THUS MAINLY MVFR CONDITIONS FOR MOST OF THE
NEXT TAF CYCLE DUE TO REDUCED VSBYS AND CIGS FROM SHOWERS. ANOTHER
STRONG FRONT IS EXPECTED TO MOVE INTO THE COAST AROUND 22Z
ACCOMPANIED BY PERIODS OF HEAVY SHOWERS AND GUSTY SOUTH WINDS.

MARINE...A STRONG UPPER TROUGH OF LOW PRESSURE WILL MAINTAIN AN
UNSTABLE ATMOSPHERE OVER THE COASTAL WATERS FOR THE NEXT 48 HOURS OR
SO LEADING TO THE POSSIBILITY OF CONVECTIVE SQUALLS. ATTM A DECENT
SQUALL LINE IS MOVING ACROSS THE WATERS WITH A FEW RADAR PIXELS
SHOWING 55DBZ INDICATING STRONG SHOWERS OR EVEN SMALL HAIL...BUT
HAVE NOT DETECTED ANY STRIKES YET.  THIS WILL BE A CONTINUED THEME
FOR THE NEXT FEW DAYS ESPECIALLY ON SUNDAY AS THE BACKSIDE OF THE
TROUGH MOVES THROUGH. FOR TOMORROW ANOTHER STRONGER FRONT IS
EXPECTED TO PASS THROUGH AGAIN LATE IN THE AFTERNOON WITH NEAR GALE
FORCE GUSTS LIKELY BUT OPTED TO EXTEND THE HEAVY WORDED SCA'S...BUT
GIVEN THE RAPIDLY MOVING NATURE OF THESE SYSTEMS ALONG WITH
CONVECTIVE POTENTIAL...THE POSSIBILITY OF SHORT FUSE WARNING
PRODUCTS MAY BE NECESSARY.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM PDT MONDAY PZZ450.

     SMALL CRAFT ADVISORY UNTIL 4 PM PDT TUESDAY PZZ455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
Hazardous weather outlook, Mar 16, 4:59 AM PDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
459 AM PDT FRI MAR 16 2012

CAZ003-004-171200-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-
459 AM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH LATE THIS AFTERNOON INTO
THIS EVENING. SEVERAL HOURS OF HEAVY RAIN WILL BE ACCOMPANIED BY
GUSTY WINDS WITH A SLIGHT CHANCE OF THUNDERSTORMS. SNOW LEVELS
WILL FALL FROM 5000 FEET TO 2500 FEET OVERNIGHT WITH SEVERAL
INCHES OF SNOW POSSIBLE ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COLD AIR ALOFT WILL SETTLE OVER THE REGION THIS WEEKEND BUT
MOISTURE WILL BE LIMITED. SNOW LEVELS WILL DROP TO AS LOW AS 1000
FEET. SNOWFALL ACCUMULATIONS WILL BE LIMITED TO AN INCH OR TWO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-002-171200-
REDWOOD COAST-MENDOCINO COAST-
459 AM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF RAIN WILL CONTINUE TODAY...HEAVIEST EARLY THIS MORNING
AND AGAIN THIS EVENING AS A STRONG COLD FRONT MOVES THROUGH. THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING. WATCH FOR
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ADDITIONALLY
ROCKSLIDES WILL BE A CONCERN ON ROADWAYS IN MOUNTAINOUS TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL HAIL AND LIGHTNING WILL BE POSSIBLE WITH ANY ISOLATED
STRONGER SHOWERS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ076-171200-
MENDOCINO INTERIOR-
459 AM PDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:58 PM PDTGale WarningEKA12 hr

Nearby

Special Marine Warnings in California, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.